The efficacy and safety of acid suppressants for gastrointestinal bleeding prophylaxis in cardiac care unit patients

Link to article at PubMed

J Gastroenterol Hepatol. 2021 Feb 15. doi: 10.1111/jgh.15432. Online ahead of print.

ABSTRACT

BACKGROUND AND AIM: Concerns regarding adverse events associated with proton pump inhibitors (PPIs) and histamine-2 receptor antagonists (H2RAs) for gastrointestinal bleeding (GIB) prophylaxis in the intensive care unit have increased in recent years. Few studies have focused on acid suppressant use in the cardiac care unit (CCU) setting exclusively. We performed a cohort study to determine the efficacy and safety of acid suppressants for GIB prophylaxis in CCU patients.

METHODS: This retrospective cohort study included adults who were admitted directly to the CCU for more than 2 days from January 1, 2014, to April 30, 2019. The Crusade score was calculated to evaluate the risk of GIB. The primary outcomes were clinically important gastrointestinal bleeding (CIGIB), hospital-acquired pneumonia (HAP), and in-hospital mortality.

RESULTS: Of the 3318 patients enrolled, 2284 (68.8%) patients received PPIs, 515 (15.5%) received H2RAs, and 519 (15.7%) received no acid suppressants. After adjusting for potential confounders, utilization of PPIs (2.69, 95% confidence interval [0.62-11.73]) and H2RAs (1.41, 95% confidence interval [0.19-10.36]) were not associated with a lower risk of CIGIB than the control. Sensitivity analyses revealed that PPI use was an independent risk factor for in-hospital mortality in patients over 75 years old, with an adjusted odds ratio of 4.08 (1.14-14.63). PPIs increased the risk of HAP in patients over 75 years old and in those with heart failure, with adjusted odds ratios of 2.38 (1.06-5.34) and 2.88 (1.34-7.28), respectively.

CONCLUSIONS: Proton pump inhibitors and H2RAs for GIB prophylaxis in CCU patients were not associated with a lower risk of CIGIB than the controls. PPI therapy is associated with increased risks of HAP and in-hospital mortality in patients over 75 years old. PPIs may increase the risk of HAP in patients with heart failure.

PMID:33586808 | DOI:10.1111/jgh.15432

Leave a Reply

Your email address will not be published.